Tricyclic Antidepressant Overdose

Tricyclic Antidepressant Overdose

15 y/o found unresponsive by his father. Has been struggling at school. Left a suicide note and was found next to some empty packets of his mother’s tablets.
— PMH: nil, NKDA

Observations

A – Patent

B – Sats 96%, RR 24

C – HR 121, BP 104/57

D – GCS E2 V2 M5 (9)

E – Temp 37.2°C

Clinical Findings

  • Drowsy

  • Uncooperative

 


Why We simulated

Tricyclic Antidepressant (TCA) overdose is a presentation that often fills clinicians with an element of fear. This is because the potential consequences of a significant ingestion can be fatal, also include arrhythmias that are difficult to treat.

From Toxbase:

"Highly toxic by ingestion.

Ingestion of 15 mg/kg would be expected to result in serious, potentially life-threatening symptoms. Ingestion of one or two tablets by a young child may be sufficient to achieve this dose."

Suggested management:

Even in the absence of an acidosis, consider alkalinisation with iv sodium bicarbonate in patients with:

  • QRS duration greater than 120 msec

  • Arrhythmias

  • Hypotension resistant to fluid resuscitation

There is also discussion around the use of intralipid - although use should be guided by a senior clinicians or advice of the Poisons Information Service.

K+ Channel Blockade QTC Prolongation
NE & Serotonin Reuptake Inhibition Initial hypertension quickly followed by hypotension
Na+ Channel Blockade QRS Prolongation

Hypotension — depresses myocardial contractility

Ventricular dysrhythmias

Brugada-like findings on ECG
Muscarinic Anticholinergic Receptor Antagonism Anticholinergic Toxidrome
Antihistaminergic CNS stimulation or sedation
Alpha1 Adrenergic Antagonism Hypotension
GABA-A Receptor Blockade Seizures

Further Reading:

POSITIVE FEEDBACK

  • Recognised abnormal ECG and possibility of TCA OD

  • Pre-planned key Resus information (WETFLAG)

LEARNING OUTCOMES

  1. You may not know exactly what tablets a person has taken and may need to act on a "best guess".

  2. Consider Sodium Bicarb, magnesium and intralipid for TCA overdose.

  3. Early involvement of critical care is important.

  4. If the team leader verbalises their thoughts it can help team members understand why actions/ drugs are needed.

Edit & Peer Review by Jamie Sillett
Pre-Hospital Emergency Medicine (PHEM): Is it for Me?

Pre-Hospital Emergency Medicine (PHEM): Is it for Me?

Lightning Learning: Capacity

Lightning Learning: Capacity